• Retina/Vitreous

    It was hoped that the chemical modification of chloroquine to hydroxychloroquine would abrogate its retinal toxicity. However, while the toxicity is no doubt significantly reduced, the risk is still present and poses a significant clinical challenge. Several risk factors have been identified that may increase the likelihood of hydroxychloroquine- related retinal toxicity, including daily dosage exceeding 6.5 mg/kg, obesity, duration of use longer than five years,  renal or liver function impairment, age greater than 60 years, and preexisting retinal disease.

    This case report details the experience of 16 women with retinal toxicity secondary to hydroxychloroquine or chloroquine who were monitored for seven years. The findings suggest that toxicity might develop despite below-maximum daily dosages, the macula might appear normal even with profound VF and mfERG abnormalities, and that, not infrequently, patients will develop objective evidence of progression despite cessation of medication. Four patterns of VF abnormality were observed, with isolated central loss being the most common. 

    Four patients were younger than 60 and only one had been taking medication less than five years (albeit in a very high daily dosage), suggesting that unless high-risk features are present, regular ophthalmologic assessment may not be warranted before five  years, as per the current recommendations. These findings also suggest the likelihood of additional risk factors for toxicity that are still unknown or speculative, including ABCA4 sequence variants. Only two patients were obese according to body mass index at clinical evaluation. When actual body weight was used to estimate the daily dosage, four patients were taking more than the recommended 6.5 mg/kg . However, when lean body weight was used for this estimate, nine were taking more than 6.5 mg/kg. Notwithstanding the inherent limitations of a retrospective case series, this observation suggests that it may be better to use lean body weight when calculating daily dose for all patients.

    The authors conclude that the proposed risk factors associated with increased likelihood of hydroxychloroquine-related retinal toxicity, while highly useful, especially in determining how frequently to monitor patients and by which tests, are not absolute and cannot preclude the development of toxicity.